I can't live like this anymore


#81

And on the bright side - last night’s accusations were toned down quite a bit :grinning:


#82

Hi Wes,

My son did not like taking Zyprexa because he said it made him feel nothing.

However, without meds, he obviously feels too much. I’d love for him to attend CBT, group therapy, or anything else, but he won’t.

For him, he will go manic without meds and will literally not sleep for days on end. The last time, when he finally went to the hospital, his heart rate and blood pressure were so high, they took him through medical for a physical emergency first before he went to be evaluated for psychiatric issues.

So, I listen to my son, we talk about it, ultimately it is his choice - but I also don’t think he has a choice. He could very literally die without some type of medication.

His current doctor is part of an intensive treatment program. She does not believe in complicated drug cocktails or high dosages if it’s possible to avoid them, and they’re approach is to use just enough drugs to make things “tolerable” and to use therapy for the rest. So far, they have not got him to participate very much in the therapy, but they’re going at his pace - they tried to push and almost lost him when they made him paranoid.

Now, he’s on Clozapine at a very, very low dosage and told the doctor it doesn’t feel like he’s taking anything. She was happy with that, and he even smiled a little bit about it.

It sounds like you’re doing really well and you’ve got a lot of insight. I hope that continues.

Without insight, I don’t think my son can make an informed choice, so I advocate for him. Wwhen he didn’t like Zyprexa because it made him too numb, he did have insight & I respected his decision to reduce his dosage - and so did his doctor.


#83

“For him, he will go manic without meds and will literally not sleep for days on end. The last time, when he finally went to the hospital, his heart rate and blood pressure were so high, they took him through medical for a physical emergency first before he went to be evaluated for psychiatric issues.”

What you described there are the withdrawal symptoms of discontinuing an antipsychotic medication. Do a google search of the name of the antipsychotic medication plus the word withdrawal and see what you find. I went through the same thing the first time I tried to get off them.

They never warned me about the side effects of staying on them, and they never warned me about the withdrawals of coming off them.

They are not good for a person’s physical health, and if you lose your physical health in the process, then does it really matter how sane you are?

I have a relatively mild form of it. Sort of like my Grandmother’s form of it.


#84

It was not a side effect of discontinuing medication.

He had 3 psychotic breaks before he was on any type of anti-psychotic when he was a teenager. We did not hospitalize him then - our choice because we were against hospitals and medication. Twice, he came back without medication. The third time, they started Zyprexa - he had been awake for 10 days straight. That was from 15 to 18. At this point, we had to change our minds about medication, but we were still against hospitalization.

He stayed pretty stable until he was 26/27 - then he went manic like this 5 times in 10 months. The first time, he hadn’t been medicated for about 6 months. The second time was because he came home & stopped taking his medication. It took 6 weeks before he went manic again. The next 3 times were because he was on Invega Sustenna, but it was not working well, but it was in his system.

I’m sorry going manic is a withdrawal symptom for you - it is my son’s primary psychotic break symptom.


#85

Quoting from a website about withdrawal symptoms from Geodon:

"Insomnia: People have reported extreme periods of insomnia upon discontinuation from this medication. "

“Palpitations: If you notice changes in heart rhythm, these are known as palpitations. You may experience sensations of abnormal heartbeats and/or pounding in your chest.”

“Depression: You may fall into a deep depression when you initially quit taking this drug. The depression is a result of your brain trying to regulate neurotransmitters without the influence of Geodon. As time passes, your brain will restore normative activity and your mood should improve.”

“Panic attacks: Another fairly common symptom upon withdrawal is that of panic attacks. Your arousal level may be higher than normal and you may experience intense anxiety. This anxiety may lead to panic attacks if you are unable to relax. These will not be permanent if you had not experienced them before the medication, but they may take awhile to go away.”

"Psychosis: It has been documented that withdrawing from antipsychotics can cause psychosis. This means that you may experience hallucinations (e.g. hearing voices) and delusions as a result of chemical changes in the brain that occur during withdrawal. "


#86

That’s very sad.
It is, maybe, the most complicated disease. What a shame to lose that young man.:rose:


#87

That is good news! Maybe a sign of good things to come.


#88

Thanks for asking Wes, he did start CBT in November of 2016. I believe it has helped and probably had a role in his recent decision to try psych meds. If he would do group therapy at some point - that would be a big stepping stone.


#89

@Sheyelo. I’ve been where you are many times and each time I’ve done the best I can until the next emergency. There are no right or wrong way to deal with this.

You mentioned verbal abuse from your son – how old is he. I finally had to come to the conclusion that I’ve tried
E V E R Y T H I N G and finally my emotional and physical health was deteriorating to a point I had to release my daughter for my safety and health. Please don’t feel guilty about not wanting to deal with this. Do you have family who you can talk with.


#90

Until I saw your post and the replies, I truly thighht I was alone. I’m a really, really strong woman, which I assume all of us in this situation are. Thank you for sharing and letting me know I’m not alone.


#91

Does anyone notice that there’s like no Dads posting on here? I know i have a much more difficult relationship with my Dad than I do with my Mom. Just an observation.


#92

There are some dads, it does appear that moms outnumber them. Possibly many of the silent readers are dads. I wish more of the men would post. In my Family to Family class there were fewer men than women and the women were always interested in the male perspective. The room would grow super quiet when a dad was talking.


#93

How are things going? Sorry I’m off line for a bit while my house gets repaired from flood damage. Just got a chance to check in. Praying all is well! :pray:t2:


#94

My son is 32. I have my mom and dad that I can talk to but even they don’t completely understand. I’m trying to find a group close to me but no luck so far. We have had a kind of lull in the storm lately. Thank heavens for those!! He is back on the invega susteena shot :+1:t2: We are having to stay at a hotel due to flood damage at our house. I can barely get him out of the room!! But it’s calm now so I won’t complain!! Hope all is well with you! :hugs::pray:t2:


#95

You take the same regime that I do for my migraines. Along with the occasional shots of toradol and phenogren. I got approved for disability and my dr is going to see how Botox works with me. I’ll let you know.

Hope all is well with you!! :hugs::pray:t2:


#96

Oh no! Sorry about flood damage, glad you and your son have found some calm. We are sitting and watching to see if we can tell any difference in Jeb. Hard to say whether or not he is taking the meds. I know from what everyone here has said I shouldn’t be expecting all the symptoms to disappear - I guess I am waiting for something, anything besides less? Or maybe less is all there will be.

Any idea when you will get back in your home?


#97

Less is good, right?

It can take some time to find the right drug & the right dosage, and even then you can have breakthrough symptoms and bad days.

Plus, they say it can take 4 to 6 weeks to be fully effective.

When my son is on a drug that works, it seems to work very quickly though - within a week we can usually tell. But, I’m so tuned in that I pick up on the smallest changes either way.


#98

My son had schizophrenia and mild bipolar. He is 14 and recently had an episode of suicidal thoughts, I’m thinking because of a change in meds but nevertheless set him off. He has educated himself on his condition and I’m so very proud every day of his progress but it seems to me like it’s a fight with the medication due to hormone dosage that is the biggest battle. Today we are at square 1.


#99

I apologize not “had” but rather “has”. I wish for his sake it was “had”.:cry:


#100

When someone doesn’t have any insight into the illness they have, it can very difficult to help them in any way. My son is on Clozapine now and has stayed on it for 1.5 years. This is the longest he has been on a med. I think that the reason he did not stay on other meds is that they were not very effective for him or lost effectiveness quickly. Without medication he does things that are dangerous to himself or others.

I also would be very supportive of my son participating in therapy, but he refuses. I occasionally re-introduce the topic, but so far, he doesn’t want to try it.

My son actually lost a significant amount of weight on Geodon, that he had gained while on other meds. He has also dropped a lot of weight now that he is on Clozapine. He never developed tardive dyskinesia. He took meds to keep that from developing. Clozapine does not cause many of the side effects that other APs cause. It has its own profile of side effects, but my son’s bloodwork has consistently looked good.